Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Boundary density and Voronoi set estimation for irregular sets


Authors: Raphaël Lachièze-Rey and Sergio Vega
Journal: Trans. Amer. Math. Soc. 369 (2017), 4953-4976
MSC (2010): Primary 60D05, 60F05, 28A80; Secondary 28A78, 49Q15
DOI: https://doi.org/10.1090/tran/6848
Published electronically: February 13, 2017
MathSciNet review: 3632556
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study the inner and outer boundary densities of some sets with self-similar boundary having Minkowski dimension $ s>d-1$ in $ \mathbb{R}^{d}$. These quantities turn out to be crucial in some problems of set estimation, as we show here for the Voronoi approximation of the set with a random input constituted by $ n$ iid points in some larger bounded domain. We prove that some classes of such sets have positive inner and outer boundary density, and therefore satisfy Berry-Esseen bounds in $ n^{-s/2d}$ for Kolmogorov distance. The Von Koch flake serves as an example, and a set with Cantor boundary as a counterexample. We also give the almost sure rate of convergence of Hausdorff distance between the set and its approximation.


References [Enhancements On Off] (What's this?)

  • [1] Luigi Ambrosio, Nicola Fusco, and Diego Pallara, Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000. MR 1857292
  • [2] José R. Berrendero, Alejandro Cholaquidis, Antonio Cuevas, and Ricardo Fraiman, A geometrically motivated parametric model in manifold estimation, Statistics 48 (2014), no. 5, 983-1004. MR 3259871, https://doi.org/10.1080/02331888.2013.800264
  • [3] Gérard Biau, Benoît Cadre, David M. Mason, and Bruno Pelletier, Asymptotic normality in density support estimation, Electron. J. Probab. 14 (2009), no. 91, 2617-2635. MR 2570013, https://doi.org/10.1214/EJP.v14-722
  • [4] Gérard Biau, Benoît Cadre, and Bruno Pelletier, Exact rates in density support estimation, J. Multivariate Anal. 99 (2008), no. 10, 2185-2207. MR 2463383, https://doi.org/10.1016/j.jmva.2008.02.021
  • [5] Pierre Calka and Nicolas Chenavier, Extreme values for characteristic radii of a Poisson-Voronoi tessellation, Extremes 17 (2014), no. 3, 359-385. MR 3252817, https://doi.org/10.1007/s10687-014-0184-y
  • [6] Antonio Cuevas, On pattern analysis in the nonconvex case, Kybernetes 19 (1990), no. 6, 26-33. MR 1084947, https://doi.org/10.1108/eb005866
  • [7] A. Cuevas, R. Fraiman, and B. Pateiro-López, On statistical properties of sets fulfilling rolling-type conditions, Adv. in Appl. Probab. 44 (2012), no. 2, 311-329. MR 2977397, https://doi.org/10.1239/aap/1339878713
  • [8] Antonio Cuevas, Ricardo Fraiman, and Alberto Rodríguez-Casal, A nonparametric approach to the estimation of lengths and surface areas, Ann. Statist. 35 (2007), no. 3, 1031-1051. MR 2341697, https://doi.org/10.1214/009053606000001532
  • [9] Antonio Cuevas and Alberto Rodríguez-Casal, On boundary estimation, Adv. in Appl. Probab. 36 (2004), no. 2, 340-354. MR 2058139, https://doi.org/10.1239/aap/1086957575
  • [10] Luc Devroye and Gary L. Wise, Detection of abnormal behavior via nonparametric estimation of the support, SIAM J. Appl. Math. 38 (1980), no. 3, 480-488. MR 579432, https://doi.org/10.1137/0138038
  • [11] K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics, vol. 85, Cambridge University Press, Cambridge, 1986. MR 867284
  • [12] Dimitris Gatzouras, Lacunarity of self-similar and stochastically self-similar sets, Trans. Amer. Math. Soc. 352 (2000), no. 5, 1953-1983. MR 1694290, https://doi.org/10.1090/S0002-9947-99-02539-8
  • [13] Matthias Heveling and Matthias Reitzner, Poisson-Voronoi approximation, Ann. Appl. Probab. 19 (2009), no. 2, 719-736. MR 2521886, https://doi.org/10.1214/08-AAP561
  • [14] Raúl Jiménez and J. E. Yukich, Nonparametric estimation of surface integrals, Ann. Statist. 39 (2011), no. 1, 232-260. MR 2797845, https://doi.org/10.1214/10-AOS837
  • [15] Wilfrid S. Kendall and Ilya Molchanov (eds.), New perspectives in stochastic geometry, Oxford University Press, Oxford, 2010. MR 2668353
  • [16] Estate Khmaladze and N. Toronjadze, On the almost sure coverage property of Voronoi tessellation: the $ \mathbb{R}^1$ case, Adv. in Appl. Probab. 33 (2001), no. 4, 756-764. MR 1875777, https://doi.org/10.1239/aap/1011994027
  • [17] R. Lachièze-Rey and G. Peccati, New Kolmogorov bounds for geometric functionals of binomial point processes,
    arXiv:1505.04640.
  • [18] Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890
  • [19] Mathew D. Penrose, Laws of large numbers in stochastic geometry with statistical applications, Bernoulli 13 (2007), no. 4, 1124-1150. MR 2364229, https://doi.org/10.3150/07-BEJ5167
  • [20] M. Reitzner, E. Spodarev, and D. Zaporozhets, Set reconstruction by Voronoi cells, Adv. in Appl. Probab. 44 (2012), no. 4, 938-953. MR 3052844
  • [21] Alberto Rodríguez Casal, Set estimation under convexity type assumptions, Ann. Inst. H. Poincaré Probab. Statist. 43 (2007), no. 6, 763-774 (English, with English and French summaries). MR 3252430
  • [22] Andreas Schief, Separation properties for self-similar sets, Proc. Amer. Math. Soc. 122 (1994), no. 1, 111-115. MR 1191872, https://doi.org/10.2307/2160849
  • [23] Matthias Schulte, A central limit theorem for the Poisson-Voronoi approximation, Adv. in Appl. Math. 49 (2012), no. 3-5, 285-306. MR 3017961, https://doi.org/10.1016/j.aam.2012.08.001
  • [24] Guenther Walther, Granulometric smoothing, Ann. Statist. 25 (1997), no. 6, 2273-2299. MR 1604445, https://doi.org/10.1214/aos/1030741072
  • [25] Guenther Walther, On a generalization of Blaschke's rolling theorem and the smoothing of surfaces, Math. Methods Appl. Sci. 22 (1999), no. 4, 301-316. MR 1671447, https://doi.org/10.1002/(SICI)1099-1476(19990310)22:4$ \langle $301::AID-MMA42$ \rangle $3.3.CO;2-D
  • [26] J. E. Yukich, Surface order scaling in stochastic geometry, Ann. Appl. Probab. 25 (2015), no. 1, 177-210. MR 3297770, https://doi.org/10.1214/13-AAP992

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60D05, 60F05, 28A80, 28A78, 49Q15

Retrieve articles in all journals with MSC (2010): 60D05, 60F05, 28A80, 28A78, 49Q15


Additional Information

Raphaël Lachièze-Rey
Affiliation: Laboratoire MAP5 (UMR CNRS 8145), Université Paris Descartes, Sorbonne Paris Cité, France
Email: raphael.lachieze-rey@parisdescartes.fr

Sergio Vega
Affiliation: Laboratoire MAP5 (UMR CNRS 8145), Université Paris Descartes, Sorbonne Paris Cité, France

DOI: https://doi.org/10.1090/tran/6848
Keywords: Voronoi approximation, set estimation, Minkowski dimension, Berry-Esseen bounds, self-similar sets
Received by editor(s): January 20, 2015
Received by editor(s) in revised form: January 21, 2015, and August 19, 2015
Published electronically: February 13, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society